×

zbMATH — the first resource for mathematics

Rational approximations of the number \(\root 3 \of {3}\). (English. Russian original) Zbl 1205.11082
Math. Notes 86, No. 5, 693-703 (2009); translation from Mat. Zametki 86, No. 5, 736-747 (2009).
Apparently, the best known irrationality measure of the number \(3^{1/3}\) is \(2.69267\) (due to G. Chudnovsky). This means that the inequality \(|q 3^{1/3}-p|>q^{-1.69267}\) holds for each sufficiently large positive integer \(q\) and each integer \(p\). In this paper the author shows that the constant \(1.69267\) can be replaced by the constant \(1.50308\) for a special sequence \(q=2^k\), \(k \in {\mathbb N}\), namely, the inequality \(||3^{1/3} 2^k||>0.3568^k\) holds for each sufficiently large positive integer \(k\). The proof uses Padé approximants and is effective. The improvement compared to the general estimate comes from the fact the the powers of \(2\) naturally appear in the denominators \(q_n\) of corresponding ‘small’ linear forms \(L_n=3^{1/3}-p_n/q_n\).
MSC:
11J04 Homogeneous approximation to one number
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] K. Mahler, ”On the fractional parts of powers of real numbers. II,” Mathematika 4, 122–124 (1957). · Zbl 0208.31002 · doi:10.1112/S0025579300001170
[2] A. Baker and J. Coates, ”Fractional parts of powers of rationals,” Math. Proc. Cambridge Philos. Soc. 77, 269–279 (1975). · Zbl 0298.10018 · doi:10.1017/S0305004100051082
[3] F. Beukers, ”Fractional parts of powers of rationals,” Math. Proc. Cambridge Philos. Soc. 90(1), 13–20 (1981). · Zbl 0466.10030 · doi:10.1017/S0305004100058485
[4] A. K. Dubitskas, ”A lower bound on the value of |(3/2)k|,” Uspekhi Mat. Nauk 45(4), 153–154 (1990) [RussianMath. Surveys 45 (4), 163–164 (1990)].
[5] L. Habsieger, ”Explicit lower bounds for |(3/2)k|,” Acta Arith. 106(3), 299–309 (2003). · Zbl 1126.11325 · doi:10.4064/aa106-3-7
[6] W. Zudilin, ”A new lower bound for |(3/2)k|,” J. Théor. Nombres (Bordeaux) 19(1), 311–323 (2007). · Zbl 1127.11049 · doi:10.5802/jtnb.588
[7] Yu. A. Pupyrev, ”Effectivization of lower bounds for |(4/3)k|,” Mat. Zametki 85(6), 927–935 (2009) [Math. Notes 85 (5–6), 877–885 (2009)]. · doi:10.4213/mzm6192
[8] G. V. Chudnovsky, ”On the method of Thue-Siegel,” Ann. ofMath. (2) 117(2), 325–382 (1983). · Zbl 0518.10038 · doi:10.2307/2007080
[9] L. J. Slater, Generalized Hypergeometric Functions (Cambridge Univ. Press, Cambridge, 1966). · Zbl 0135.28101
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.